Alert archive / Alabama / River Flood Warnings in 2019
River Flood Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 22, 2019, 8:33 AM CST for 5 counties in Alabama. It took effect at Feb 23, 2019, 9:00 AM CST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2019, 8:33 AM CST (14:33 UTC)
- In effect from
- Feb 23, 2019, 9:00 AM CST
- Expired
- Feb 24, 2019, 9:40 AM CST
- In force
- 25 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Autauga County, AL, Dallas County, AL, Elmore County, AL, Lowndes County, AL, Montgomery County, AL
The river
Written for the forecast point Alabama River at Montgomery (MGMA1). The gauge peaked at 34.77 ft at Feb 23, 2019, 1:00 PM CST.
- Action stage
- 26 ft
- Minor stage
- 35 ft
- Moderate stage
- 45 ft
- Major stage
- 53 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02419988, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 22, 6:20 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 22, 6:20 AM CST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 620 AM CST Fri Feb 22 2019 .UPDATED... Aviation Discussion. && .SHORT TERM... Through Tonight. An upper level trough is moving through the Desert Southwest this morning, while an upper level ridge continues to extend from the Atlantic, across Florida and into the Southeast. This will keep the maintain storm track just to our north. At the surface, a stalled front/surface trough stretches across southern portions of the area, from near Alex City to Selma. Radar this morning has been much quieter than this time yesterday, although there are some showers around. A band of showers moving northeast has persisted for much of the night just north of the stalled front. Just to our northwest, upper level impulses tracking around the upper level ridge and max moisture transport meet, and a large area of moderate to heavy rainfall extends across northern MS and into the Tennessee Valley. The southern edge of this activity is clipping far northwest Central Alabama. This morning, in response to the stalled front lifting northward, expect the current band of showers extending from near Demopolis to Anniston to slowly lift northward. Given the shallow nature of the front (the 925-850mb front is near the AL/TN border), lifting along it is limited. However, with moist conditions, the weak lift will be enough for continued scattered shower development along the front through the day. The main focus for moderate to heavy rainfall today will continue to be locations near and north of the Highway 278 corridor. With saturated soil conditions and area creeks/streams near capacity, any rainfall could quickly lead to flood problems. Have extended the Flood Watch through today and tonight, now expiring at 6AM Saturday. The counties in the watch remain the same. Will have to watch for scattered shower and storm development across the south this afternoon. There is a lack of forcing, with upper level heights remaining the same or even rising slightly. If the skies can clear, surface instabilities near 1000-1200 J/kg are not out of the question, as temperatures near 80F with dewpoints in the low to mid 60s. Deep layer shear values of 50kts could be enough to sustain updrafts for a few strong storms. Given the lack of overall forcing and drier air aloft will only carry chance pops and not mention any severe storms in the HWO. Tonight, surface ridging pushing lee of the Appalachians sets up a wedge across Georgia and into eastern Alabama. This will help erode the lingering surface trough, and the main rain area will constrict slightly, back to the northwest. Isentropic lift over the wedge does not look particularly strong at this time, but it could lead to increased light rain late tonight especially across the east. Otherwise, patchy fog outside of rain areas is possible. .LONG TERM... Saturday and Saturday night. A vigorous upper-level trough (currently digging into the Southern Rockies from the Pacific Northwest) & associated dynamical forcing will eject from the Desert Southwest into the Great Plains Saturday morning. As vertical stretching occurs the mid-level disturbance will strengthen whilst phasing with the sub-tropical branch of the jet stream. As a result, downstream surface cyclogenesis is expected near northeast NM/southeast CO while a strong mid-level jet streak begins to develop (500mb winds >100 kts). This system will move northeastward throughout the day & continue to strengthen as it approaches the mid-Mississippi River Valley (MRV) Saturday evening. By then the surface low should be situated near eastern KS/western MO, with a ~532 decameter mid-level low & associated strong vorticity maximum overhead. A trailing surface front/dry line will extend southward into the ArkLaTex & northwestern Gulf. Across the Gulf Coast & Southeast CONUS, a broad SE/S surface wind field will promote advective components that will provide dewpoints into the mid/upper 60s across central Alabama & northwestward across the lower MRV as a surface warm front lifts northward. However, warm sector conditions could be limited across our northeastern counties as a surface high across the northeast CONUS will force cold air wedging & limit surface dewpoints/temperatures for much of the day. Nonetheless, as this Gulf airmass interacts with deep-layer forcing during diurnal boundary layer destabilization, convective initiation is expected along & near the surface front/dry line feature to our west. This will push eastward into MS in the afternoon with the anticipation of squall line/QLCS evolution, as well as the opportunity for discrete showers & thunderstorms ahead of it. Given broad hodograph curvature & abundant low/mid-level wind shear values, severe convective weather is expected across this region before eventually entering the picture across our northwest areas ~6 PM Saturday evening. Uncertainty remains with some atmospheric conditions for our area, specifically with buoyancy & depends on environmental conditions such as antecedent cloud cover/depth & any pre-frontal rain showers. Forecast soundings vary with vertical depth/structure of CAPE profiles, though all tend to agree that SBCAPE values ~500-750 J/kg despite losing diabatic heating after ~21Z. Wind profiles maintain ample shear variables supportive of supercell thunderstorms & tornadoes (300-400 m2/s2 0-1km SRH, 50-60 kts 0-6km bulk shear). Thus, the severe threat will ultimately depend on the evolution of the QLCS & possible development of discrete and/or embedded supercells & whether surface based parcels are ingested. If so, the tornado threat will stay on the table as well as damaging wind gusts given any downward transport of 40-50 knot winds in the 925-850mb layer. Hail likelihood should remain low given small/skinny CAPE in the hail growth zone, though if some stronger updrafts develop this could certainly pose a low-end threat as well. Deep-layer forcing, although mostly to our northwest during the event anyway, will begin to further move out of the region into the upper Ohio Valley & Great Lakes Region after ~09Z. This along with shear vectors becoming more parallel to the orientation of the QLCS should signal the end of the severe threat as it approaches the southeast forecast area. For now will maintain the Slight Risk area generally in the same spatial & temporal areas as previous forecasts, as well as previous wording in the HWO. Believe the greatest threat for severe weather will stay north of the I-59 corridor & favor the northwest third of the forecast area ~6-10 PM. Severe threats will carry over into the overnight period as the system heads southeastward though should become less probable. Antecedent saturated soils also factor in with not trimming back the Slight Risk area as it will not require as much kinetic wind energy to bring down trees across the area. Not expecting any major impacts with regards to flash flooding with this system due to its transient nature though ongoing river flooding will be an issue into the coming days. Those impacted by river flooding should continue to refer to our river products for more detailed information. Will continue to monitor changes in the evolution of the system in the next 24-36 hours & update as necessary. Interests across Central Alabama should check back periodically for forecast updates & maintain multiple ways to receive any warnings on Saturday & Saturday night. Sunday through Thursday. Improved weather & a much needed dry/drier period looks to move into the region as a stable continental airmass & zonal split-flow aloft encompasses much of the CONUS & the Southern Gulf Coast after Sunday morning. Expect this to stick around through at least mid-week before some rain showers possibly impact the area on Wednesday as a shortwave trough moves along the Gulf Coast. Otherwise the overall weather theme for next week should remain mostly tame with no significant storm systems currently expected. Would hopefully start to see some improvement with any lingering river flooding concerns during this time. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Low clouds cover the area this morning, with a broken band of showers extending northeast to southwest, bisecting the area, close to northern terminals. The line of showers will gradually shift northward this morning as a weak, shallow surface front moves northward. With weak lift associated with the front and larger scale lift just to our north, cannot rule out at least vicinity showers through the day at northern terminals. Cigs will remain low, with periods of IFR cigs this morning. Cigs improve to MVFR this afternoon. At MGM and TOI, with a lack of forcing, chance of showers is lower and dependent on whether skies clear at all this afternoon. Cigs also should improve to VFR this afternoon across the south. Cannot rule out thunder, but chances are too low areawide to include at any particular terminal. Tonight, cigs fall back to IFR/MVFR, with patchy fog possible. Do not expect winds greater than 6-7kts at any time during the forecast period. 14 && .FIRE WEATHER... A prolonged period of rainfall will continue through the end of the week, with a strong storm system expected to move through Central Alabama Saturday night. Very wet conditions are expected, especially across the northern half of the area. Drier conditions return to the area for at least a couple days to start next week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 55 72 50 60 / 60 60 50 80 0 Anniston 68 56 74 53 63 / 50 40 40 80 0 Birmingham 67 60 75 52 62 / 50 50 50 80 0 Tuscaloosa 70 63 77 50 63 / 50 40 50 80 0 Calera 70 61 76 52 63 / 50 40 40 70 0 Auburn 77 59 77 57 66 / 30 30 20 70 10 Montgomery 80 65 81 58 68 / 30 20 30 70 10 Troy 80 64 81 59 68 / 20 20 20 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 22, 4:06 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 406 AM CST Fri Feb 22 2019 ALZ011>015-017>050-231315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 406 AM CST Fri Feb 22 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Areas of locally heavy rainfall will remain possible today and tonight. Therefore, the flood potential remains high. Any heavy rain on already saturated grounds will only enhance the flood potential. The main flood threat area will be near and north of an Aliceville to Calera to Wedowee line. Elsewhere, minor flooding is possible if showers and storms move over the same areas more than once. Central Alabama rivers will experience hefty rises the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms will be possible on Saturday. The hazardous threats include tornadoes, damaging winds, and hail. At this time, the threat appears to begin around 6 PM in the west and may continue through 3 AM in the east. These threats are greatest near and north of a line from Demopolis to Calera to Centre. Outside these areas, some thunderstorms can be expected but should be weaker in intensity. Central Alabama rivers will experience hefty rises the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Saturday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:24 PM CST | Special Weather Statement | BMX | Chilton, Shelby | 36 min |
| Feb 21, 6:52 PM CST | Special Weather Statement | BMX | Clay, Coosa, Talladega | 23 min |
| Feb 21, 7:48 PM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 15 days |
| Feb 22, 3:06 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 30 hr |
| Feb 22, 8:05 AM CST | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 3 hr |
| Feb 22, 10:35 AM CST | Areal Flood Warning | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 6 hr |
| Feb 22, 10:47 AM CST | Areal Flood Advisory | BMX | Blount, Fayette, Walker | 3 hr |
| Feb 22, 11:16 AM CST | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
Nearby
River Flood Warnings in Alabama, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.